Pennsylvania, 2021

Damaging Winds in Pennsylvania, June 30, 2021

June 30, 2021 · NWS CTP · 9 events in 6 counties and zones

Several multicell clusters and short convective line segments formed along a prefrontal trough during the afternoon and evening hours on June 30, 2021. A few storms in the southern tier and in the Susquehanna Valley produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Several multicell clusters and short convective line segments formed along a prefrontal trough during the afternoon and evening hours on June 30, 2021. A few storms in the southern tier and in the Susquehanna Valley produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 30, 12:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 30, 12:04 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service State College PA
104 PM EDT Wed Jun 30 2021

.SYNOPSIS...
A slow moving cold front ahead of an amplifying upper trough
will push slowly southeast from the Great Lakes region and
cross Pennsylvania on Thursday.

Along and ahead of this front, scattered to numerous, mainly
afternoon and evening showers and thunderstorms will occur
today into Thursday with the possibility of excessive rain
in some locations over a short period of time.

Low pressure at upper levels and its associated pool of cold
air aloft will drift over, or just to the north of Pennsylvania
on Friday, continuing the likelihood of showers and scattered
afternoon thunderstorms.

The departure of this upper level feature will be followed by
comfortable temperatures and low humidity for the holiday
weekend, along with mainly rainfree conditions and a moderate
northwest breeze.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A Heat Advisory is in effect once again across the Lower and
Middle Susq Valley where heat indices will reach 100-104F,
thanks to abundant morning sunshine and high humidity.

A Severe Thunderstorm Watch is now in effect through 8 pm for
all but the lower Susq valley.

Temperatures are warming well into the mid 90s across the Susq
valley as of noontime, with mostly sunny skies transitioning
to scattered cu. Much cooler temps are found in the NW, where
highs are expected to top out only in the upper 70s. Dewpoints
are in the mid 60s to low 70s across the CWA, with heat index
values in the upper 90s through much of the Susq Valley and 100F
at CXY as of noon.

Convection has initiated in eastern OH where the right entrance
of a modest upper jet resides over a prefrontal trough. This
convection quickly grew upscale to a severe warned multicell
cluster. Visible satellite imagery shows a line of numerous
towering cu extending northeast from there towards State College
along a convergence zone. Thinking this multicell cluster will
continue to ride NE along that boundary, arriving in our CWA
after 4 pm, although additional showers and storms will likely
develop along this boundary and others before then. The
environment supports additional multicell clusters and lines
with 2000 J/kg MLCAPE and roughly 30 kts of 0-6 km shear aligned
nearly parallel to the aforementioned boundaries. DCAPE in
excess of 1100 J/kg along with storm motion of 25 knots will set
the stage for damaging wind potential. A freezing level above
10kft and linear storm mode will likely limit hail potential.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Convection will likely continue this evening and even into the
night as series of shortwaves moves eastward through the base of
a deepening upper level trough headed our way from the Glakes
region.

The upper through will continue to progress and deepen Thursday
into Friday, with more rounds of heavy showers and
thunderstorms likely. A weak surface cold front will begin to
cross the region Thursday. The front will likely reach our
southeast areas by Thursday afternoon at peak heating, which may
result in more storms Thursday afternoon. The WPC has outlined
south central PA with a slight risk of excessive rainfall, with
flash flooding possible in areas of persistent heavy rain. A
widespread 1+ inches is expected with locally higher amounts
toward 2-3 inches possible between Wed and Thu night.

A well-defined cold front aloft Friday should enhance SHRA/TSRA
across the Central and SE zones during the midday and afternoon
hours. Gusty winds and some small hail may accompany those
storms on Friday.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
12 noon update... Although subtle positioning/amplitude
differences still exist between our various ensemble prediction
systems this weekend, there is decent agreement on the idea of a
well formed upper trough and perhaps closed low translating
across the Commonwealth through roughly the first half of the
holiday weekend. As a result, at least scattered and diurnally
favored showers and thunderstorms can still be expected on
Friday and Saturday.

Sunday should begin an improving trend, as the main cold core
upper trough shifts east of the region. Although an isolated
afternoon shower or thunderstorms can't be ruled out, much of
the day looks rain-free. Monday also looks generally rain-free,
as a weak surface high builds across the region. As more
humidity begins to build by Tuesday and a weak frontal boundary
approaches from the northwest, at least isolated afternoon
showers and thunderstorms could make a return.

Temperatures on Friday and Saturday will be noticeably cooler
than recent days (highs in the 70s-lower 80s). From Sunday into
early next week, typical summertime warmth and humidity start
to make a comeback. For Monday and Tuesday, we foresee high
temperatures back into the 80s and lower 90s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Showers and storms ongoing in NW PA this morning are progged to
weaken with time. Low ceilings at IPT will also scatter out in
the next hour or two.

Another hot, humid, and stormy day is in store across the
Commonwealth. Numerous showers and thunderstorms are expected
Wednesday afternoon and evening overspreading from northwest to
southeast. Brief MVFR reductions are likely with these storms.

A line of stronger showers will move from NW to SE overnight,
with associated reductions in cigs/vis through daybreak invof
BFD/IPT/UNV/JST/AOO. VFR conditions likely to prevail at SE
airfields until at least Thursday morning.

Outlook...

Thu...Widespread showers/storms and associated MVFR cig/vis
reductions.

Fri-Sun...Still a daily chance of showers and storms, mainly
afternoon into early evening.

&&

.CLIMATE...
Record high minimum temperatures were set at MDT on Monday,
Tuesday, and Wednesday:
The low temperature on Monday 6/28 was 76, breaking the old
record of 74 set in 1901. The low temperature on Tuesday (6/29)
was 79, breaking the old record of 75 set in 1991. The low
temperature this morning (6/30) was 77, breaking the old record
of 74 in 2017.

The forecast high of 97F at MDT today would tie the daily record
set in 1991.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for PAZ046-049>053-
057>059-065-066.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/Fitzgerald/Colbert
SHORT TERM...Lambert/DeVoir/Fitzgerald/Colbert
LONG TERM...Jurewicz
AVIATION...Banghoff
CLIMATE...
Hazardous weather outlook, Jun 30, 12:18 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
118 PM EDT Wed Jun 30 2021

PAZ036-063-064-011730-
Franklin-Cumberland-Adams-
118 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible again Thursday afternoon and evening, mainly
across southern Pennsylvania. Locally heavy rain of 1 to 2 inches in
less than an hour, and flooding, is possible where several
thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-035-011730-
Warren-Fulton-
118 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered strong to severe thunderstorms with gusty winds and small
hail are possible again Thursday afternoon and evening, mainly
across southern Pennsylvania. Locally heavy rain of 1 to 2 inches in
less than an hour, and flooding, is possible where several
thunderstorms train over the same location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ046-049>053-011730-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
118 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-011730-
Schuylkill-
118 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-037-041-042-045-011730-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
118 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ056-011730-
Perry-
118 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-011730-
Somerset-Bedford-
118 PM EDT Wed Jun 30 2021

...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain of 1 to 2 inches in less than an hour, and
flooding, is possible where several thunderstorms train over the same
location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057-059-065-066-011730-
Dauphin-Lebanon-York-Lancaster-
118 PM EDT Wed Jun 30 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rain of 1 to 2 inches in less than an hour, and
flooding, is possible where several thunderstorms train over the same
location.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Jurewicz

In the hours before

Local storm report, Jun 30, 11:06 AM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1206 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     1 NNE PARK FOREST       40.81N 77.90W
06/29/2021                   CENTRE             PA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN. STRUCTURE DAMAGED
            FROM FALLEN TREE.

&&

AW
Special weather statement, Jun 30, 12:13 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
113 PM EDT Wed Jun 30 2021

PAZ004-301800-
Warren PA-
113 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 200
PM EDT...

At 110 PM EDT, Doppler radar indicated a strong thunderstorm over
Corry, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Warren South, Garland, Chapman State Park, Sugar Grove,
Starbrick, Clarendon and Bear Lake.

LAT...LON 4200 7902 4174 7905 4181 7961 4199 7961
      4200 7960
TIME...MOT...LOC 1710Z 266DEG 34KT 4193 7967

Travis
Special weather statement, Jun 30, 12:46 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service State College PA
146 PM EDT Wed Jun 30 2021

PAZ012-041-045-301815-
Southern Clinton PA-Northern Clinton PA-Northern Lycoming PA-
146 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN CLINTON...
NORTHERN CLINTON...AND NORTHERN LYCOMING COUNTIES UNTIL 215 PM EDT...

At 145 PM EDT, Doppler radar indicated a strong thunderstorm near
Dunnstown, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Avis, McElhattan, Glen Union and Waterville.

LAT...LON 4126 7723 4122 7732 4120 7729 4118 7729
      4118 7728 4116 7730 4117 7764 4125 7764
      4131 7758 4135 7727
TIME...MOT...LOC 1745Z 265DEG 24KT 4123 7748

Colbert
Special weather statement, Jun 30, 12:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Wed Jun 30 2021

PAZ004-005-301845-
McKean PA-Warren PA-
159 PM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 245 PM EDT...

At 158 PM EDT, Doppler radar indicated a strong thunderstorm over
Russell, moving east at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Warren, Bradford, Allegany State Park, Russell, Scandia, Marshburg,
Westline, Warren South, Kinzua Dam, Lewis Run, Starbrick, Clarendon,
University Of Pittsburgh - Bradford and Bradford Airport.

LAT...LON 4200 7860 4174 7859 4179 7921 4200 7921
TIME...MOT...LOC 1758Z 272DEG 28KT 4195 7911

Travis
Local storm report, Jun 30, 1:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     2 SW MONTOURSVILLE      41.23N 76.94W
06/30/2021                   LYCOMING           PA   FIRE DEPT/RESCUE

            TREES ON WIRES.

&&

AW

The radar

The State College radar (KCCX), 95 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
June 30, 2:00 PM EST
Where
Lycoming County, 1.48 mi SSW of Montoursville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.230, -76.940

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires southwest of Montoursville.

Thunderstorm Wind, Northumberland

When
June 30, 3:21 PM EST
Where
Northumberland County, 1.07 mi ESE of Milton
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
41.015, -76.851

A severe thunderstorm producing winds estimated near 75 mph caused a roof to blow off and a partial wall to collapse at a cemetery building alongside Harmony Cemetery in Milton, PA.

Thunderstorm Wind, Union

When
June 30, 3:26 PM EST
Where
Union County, 0.99 mi E of Lochiel
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.953, -76.931

A severe thunderstorm with winds estimated at 60 mph destroyed an outbuilding on Fairsom Ct in East Buffalo Township.

Thunderstorm Wind, Fulton

When
June 30, 4:40 PM EST
Where
Fulton County, 1.01 mi ENE of Mc Connellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.937, -77.983

A severe thunderstorm producing winds estimated near 60 mph brought down trees and wires on W Wood Street.

Thunderstorm Wind, Fulton

When
June 30, 4:43 PM EST
Where
Fulton County, 2.32 mi SE of Knobsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.000, -77.915

A severe thunderstorm producing winds estimated near 60 mph downed multiple trees between Cowans Gap State Park and Turkey Road.

Thunderstorm Wind, Cumberland

When
June 30, 5:38 PM EST
Where
Cumberland County, 1.08 mi ESE of Barnitz
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
40.115, -77.201

A severe thunderstorm producing winds estimated near 60 mph downed multiple trees and powerlines on Sandbank Rd, Pine St, and across Dickinson Township.

Thunderstorm Wind, Cumberland

When
June 30, 5:50 PM EST
Where
Cumberland County, 0.55 mi NE of Allen
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.176, -77.073

A severe thunderstorm producing winds estimated near 60 mph caused multiple trees to fall across Monroe Township.

Thunderstorm Wind, Cumberland

When
June 30, 5:55 PM EST
Where
Cumberland County, 0.92 mi NW of Sheperdstown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.190, -76.991

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees across Upper and Lower Allen Townships.

Thunderstorm Wind, Dauphin

When
June 30, 6:05 PM EST
Where
Dauphin County, 0.8 mi N of Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
40.212, -76.719

A severe thunderstorm producing winds estimated near 60 mph caused several trees to fall onto Swatara Creek Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957444, 957480, 957474, 957503, 957504, 957493, 957507, 957513, 957497.